Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Morristown, TN

July 1, 2002Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2002, 9:54 PM EDT for Polk County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2002, 9:54 PM EDT (01:54 UTC)
Expired
Jul 1, 2002, 10:45 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1526 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS54 KMRX 020154
SVRMRX
TNC139-020245-
/NEW.KMRX.SV.W.0153.020153-020245/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
953 PM EDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 1045 PM EDT

* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ARCHVILLE...OR 6 MILES EAST OF BENTON...  
  THE THUNDERSTORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RELIANCE AROUND 1005 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

SEEK A STURDY SHELTER IMMEDIATELY

$$

LAT...LON 3506 8465 3509 8444 3525 8443 3519 8468

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:30 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 1, 9:30 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT MON JUL 1 2002

RIDGING SURFACE AND ALOFT CONTINUES TO DOMINATE THE SOUTHERN
APPALACHIAN REGION. DIURNAL CONVECTION CONTINUES TO FIRE MAINLY
AROUND THE SOUTHERN PERIPHERY OF THE UPPER RIDGE. RADAR DEPICTS THAT
MOST OF THE CONVECTION HAS DISSIPATED OVER THE FORECAST AREA. WILL
UPDATE FORECAST TO REMOVE EVENING WORDING AND POPS. ANY ROGUE
SHOWERS THAT POPS UP AFTER ISSUANCE WILL BE HANDLE WITH NOWCASTS. NO
OTHER CHANGES WARRANTED AT THIS TIME.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:10 PM EDTSevere Thunderstorm WarningMRXMarion35 min
Jul 2, 2:15 PM EDTSevere Thunderstorm WarningMRXCarter45 min
Jul 2, 2:19 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan41 min
Jul 2, 2:40 PM EDTSevere Thunderstorm WarningMRXBledsoe50 min
Jul 2, 3:09 PM EDTSevere Thunderstorm WarningMRXGreene, Washington51 min
Jul 2, 3:40 PM EDTSevere Thunderstorm WarningMRXHawkins50 min
Jul 2, 6:16 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier44 min
Jul 2, 6:30 PM EDTSevere Thunderstorm WarningMRXJefferson45 min
Jul 2, 6:46 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson44 min
Jul 2, 7:15 PM EDTSevere Thunderstorm WarningMRXKnox45 min
Jul 2, 7:35 PM EDTSevere Thunderstorm WarningMRXBlount40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.